after the 3rd wk of tx, i got to the point where some days i was suicidal and other days homicidal. Depression is a sx of treatment. I was required to see a shrink prior to starting and was put on cymbalta. Even with that medication some days were just unbearable. If there are ways to combat some of the sx during tx, why not. It is definition no walk in the park. Good luck
"I'm wondering why depression is such a big deal on tx. Is it the usual risks associated with depression or is there something else they're worried about?"
It's well documented that Interferon can cause depression. This is from the Pegasys website: Side effects,
" Mental health problems and suicide. PEGASYS therapy may cause you to develop mood or behavioral problems including:
irritability (getting upset easily)
depression (feeling low, feeling bad about yourself or feeling hopeless), and anxiety
former drug addicts may fall back into drug addiction or overdose
thoughts of hurting yourself or others, or suicide"
Personally, I've struggled with depression my whole life, so I've gotten pretty good at recognizing the difference between normal blues and serious depression. The depression I experienced on Interferon was very bad. It got so bad that I ended up taking Paxil, as well as seeing a therapist who classified my depression as "clinical". Clinical depression "is a mental disorder characterized by episodes of all-encompassing low mood accompanied by low self-esteem and loss of interest or pleasure in normally enjoyable activities...up to 60% of people who commit suicide had depression or another mood disorder.(wikipedia)". My major depression lifted after I stopped taking the Interferon after treatment, and I feel normal now...my normal, anyway.
In my opinion, I think they are concerned about it because the depression Interferon sometimes causes is not just a little case of the blues, but a debilitating major depressive episode.
As for your situation, you are very close to the end of treatment and it takes a few weeks for anit-depressants to work, so it would be kind of pointless to start you on them, even if you were able to take them...you said you couldn't take them because of siezures, if I understood your post correctly.
In your case it sounds like the latter since your seizure disorder. My GI and Psychiatrist worked together. I encourage you to tell your Gastro and let those two coordinate with each other. It wastes a lot of time with a layman acting as go-between. Those two can converse much more productively and would likely come up with a few options neither might consider individually.
I figured suicide was the biggest issue, but I was also told depression would lower my response to tx. I've been undetectable since week 4 so I'm not worried about that. Since I've been feeling low, my blood counts have dropped even faster though. In the last month anc has gone from 1,400 to 800, platelets from 63 to 52, and wbc from 2.4 to 2.0. The heavy vaginal bleeding is back as well.
TexSunflwr, I found some comfort in knowing that yours improved after tx. When I was in TX it seemed like being on a quiet beach made everything better;)